What is Tardive Dyskinesia?

Understanding Tardive Dyskinesia Caused by Atipsychotic Drugs

Tardive dyskinesia illustrated in a photo of a man
What is tardive dyskinesia, what are they symptoms and causes, and how might it be treated?. Getty Images - WIN-Initiative

Your doctor may have told you that your symptoms are called tardive dyskinesia and and can be caused by medications you've been using. What exactly is this movement disorder, what drugs can cause it, and how is it treated? How can you cope and get support if you are struggling with this condition?

What is Tardive Dyskinesia?

Tardive dyskinesia is a movement disorder caused by long-term use of certain medications called neuroleptic drugs, along with some other drugs that increase the brain's sensitivity to the neurotransmitter dopamine.

It is characterized by uncontrolled facial movements such as protruding tongue, chewing or sucking motions and making faces.

Symptoms of Tardive Dyskinesia

Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements such as:

  • Fine, worm-like movements of the tongue
  • Lip smacking
  • Chewing or sucking movements
  • Grimacing (making faces)
  • Puckering or pursing the lips
  • Tongue protrusion
  • Rapid eye blinking

There may also be uncontrolled movements of the arms, legs and body. Impaired movements of the fingers may appear as though a person is playing an invisible guitar or piano.

Drugs That May Cause Tardive Dyskinesia

Tardive dyskinesia is a very serious side effect of antipsychotic medications in particular, and people taking such drugs should know what to watch for. Drugs that can cause tardive dyskinesia are mainly typical antipsychotic and atypical antipsychotic medications and include:

  • Abilify (Aripiprazole)
  • Clozaril (Clozapine) (may also treat the condition)
  • Geodon (Ziprasidone)
  • Haldol (Haloperidol)
  • Loxitane / Loxapac (Loxapine)
  • Mellaril (Thioridazine)
  • Navane (Thiothixine)
  • Orap (Pimozide)
  • Piportil (Pipotiazine)
  • Prolixin / Modecate (Fluphenazine)
  • Risperdal (Risperidone)
  • Serentil (Mesoridazine)
  • Seroquel (Quetiapine)
  • Stelazine (Trifluoperazine)
  • Thorazine (Chlorpromazine)
  • Trilafon (Perphenazine)
  • Zyprexa (Olanzapine)

Some of the non-neuroleptic drugs that may also cause tardive dyskinesia are:

  • Asendin (Amoxapine)
  • Cocaine and other street drugs
  • Elavil (Amitriptyline)
  • Lithium
  • Nardil (Phenelzine)
  • Prozac (Fluoxetine)
  • Reglan (Metoclopramide)
  • Sinequan (Doxepine)
  • Tofranil (Imipramine)
  • Zoloft (Sertraline)

Ironically, the neuroleptic drugs are dopamine antagonists, meaning they block dopamine receptors on nerve cells. However, over time this can cause the brain to compensate by creating more dopamine receptors and making them more sensitive, leading to serious side effects.

Prevention, Treatment and Outlook

Prescribing physicians should attempt prevention by prescribing the lowest effective dose of these medications for the shortest possible time. After a diagnosis of tardive dyskinesia, decreasing dosage or discontinuing the problem drug(s) may solve the problem, or it may cause symptoms to worsen. If they do get worse, they may eventually go away, or they may continue indefinitely.

Thus, it is important to get an early diagnosis if you suspect you or a loved one is exhibiting symptoms of this disorder.

A number of medications have been used to try to control the symptoms of tardive dyskinesia, including Clozaril (clozapine), Botox (botulinum toxin), benzodiazepines such as Klonopin (clonazepam), and several others. For those with very severe symptoms, deep brain stimulation (more commonly used with Parkinson's disease) may also be tried. Treatment is not always successful.

New medications are being tested in preclinical trials and lend hope that we will have better treatments in the future. In addition, treatments with antioxidants such as vitamin E, red rice bran oil, and curcumin are being evaluated for their possible role in preventing the worsening of the condition.

Helping Your Doctor Diagnose Tardive Dyskinesia

Always keep detailed records of the medications you are taking—when you start them, what the dosage is initially, when the dosage changes. If you begin to experience any of the symptoms listed above, take along your medication history when you visit the doctor. While your prescribing doctor should have your medication history, he or she may not have it in a compact form, or you may not be able to visit that particular doctor when you need assistance in a hurry. It's also possible that your psychiatrist will notice the symptoms before you are aware of them.

Coping with Tardive Dyskinesia

Tardive dyskinesia can be a very difficult condition to cope with, not only due to the movements which you have no control over, but because of the stigma and reactions of others related to the movements. Some people withdraw socially because of these reactions, leading to more isolation.

Those who must cope with these symptoms aren't alone. It is unfortunately a very common condition not just among those who have taken antipsychotics for psychosis, but those who have used medications for digestive tract problems and those with depression. Many agencies now offer information and support for people struggling with the disease.

As a way to feel less alone, many people find comfort in becoming involved in a support group or online support community. It can be healing to be able to share your frustrations, especially among those who "have been there" and can understand more what you are coping with. An example is Inspire, an organization that has many support communities involving many conditions from neurological to cancer, and has a support community specifically devoted for those living with tardive dyskinesia.

Sources:

Shireen, E. Experimental Treatment of Antipsychotic-Induced Movement Disorders. Journal of Experimental Pharmacology. 2016. 8:1-10.

U.S. National Library of Medicine. Medline Plus. Tardive Dyskinesia. Updated 05/30/16. https://medlineplus.gov/ency/article/000685.htm

Continue Reading